Coffee and Sleeping Pills Have Adverse Effects on CNS — Still Both Reduce My Tinnitus!

Discussion in 'Support' started by Emmi, Oct 1, 2016.

tinnitus forum
    1. Emmi
      Not amused

      Emmi Member

      Tinnitus Since:
      November 2015
      Cause of Tinnitus:
      Noise Exposure
      Hey all,

      sorry for spamming lately... but I have two weird findings concerning my T, that I'd like to share..

      1) drinking coffee reduces my T!
      2) taking Zolpidem (sleeping pill) reduces my T!

      Now those two activities actually have adverse affects on the central nervous system, but still both result for me in a reduced volume. I think that this is very weird.

      Zolpidem (Ambien):

      Nervous System Effects
      Ambien is a central nervous system depressant. This means it slows brain activity. Most central nervous system depressants affect the brain in the same way — they enhance the activity of gamma-aminobutyric acid (GABA), a naturally occurring chemical in the brain that sends messages between cells (neurotransmitter). GABA works by slowing down brain activity. Although different classes of CNS depressants work in unique ways, they ultimately increase GABA activity, which produces a drowsy or calming effect.


      Coffee :

      Nervous System Effects
      By suppressing the actions of adenosine, caffeine increases neural activity in the brain, which leads to a temporary increase in mental alertness and thought processing, while reducing drowsiness and fatigue, according to “Biochemical, Physiological and Molecular Aspects of Human Nutrition.” These are the primary benefits of caffeine and why many people drink coffee and soda pop. Contrary to popular belief, caffeine does not directly increase energy metabolism in the body; in fact, long-term consumption actually suppresses it, which can lead to adrenal fatigue. Further, by counteracting adenosine, caffeine also significantly reduces blood flow to the brain, which leads to headaches, dizziness and reduced fine motor coordination, according to “Human Biochemistry and Disease.” However, caffeine can help with migraine headaches that are caused by over-dilation of blood vessels in the brain. Other nervous system effects of caffeine include increased heart rate, increased thirst and hunger, anxiety, nervousness, dilation of air passages, anal sphincter relaxation and insomnia.


      I really cannot come up with an explanation for this.

      Has anyone noticed something similar?
      I also wanted to ask if you have noticed a correlation between Adrenaline and Tinnitus?

      THANKS
      Em
       
    2. Changwoo
      In pain

      Changwoo Member

      Location:
      Seoul
      Tinnitus Since:
      29.07.2016
      Cause of Tinnitus:
      Amazing loud sounds in the Club
      I think it is a kind of good signal.
      I think if your T is changed by something, there is a good chance to reduce or fully recover it. :)

      For me there is no difference after drinking coffee.
      Hope you win against unwelcom-guest T!

      Cheer up!
       
    3. undecided
      Fine

      undecided Member

      Location:
      Greece
      Tinnitus Since:
      04/2014
      Cause of Tinnitus:
      Unknown.
      Zolpidem would reduce most people's tinnitus since it's basically a glorified benzodiazepine, so there's nothing new there. It reduces my t as well, but you develop tolerance very fast. Use very sparingly.

      Caffeine on the other hand... Dunno. It's a vasoconstrictor, meaning that it reduces the amount of blood reaching your brain. Therefore, if your tinnitus is of the somatic type, it might make sense. Maybe it affects some naughty blood vessel that gets close to the acoustic nerve. But that would be like winning the lottery or something.
      Generally, doctors advise getting completely rid of caffeine. For myself, it has neither a positive or negative effect.
      I'm pretty sure I remember one study done on nurses or something that verified caffeine being good for t in the long term. Can't bother finding the link though :sleep:
       
    4. Emmi
      Not amused

      Emmi Member

      Tinnitus Since:
      November 2015
      Cause of Tinnitus:
      Noise Exposure
      @Changwoo

      thank you for your response! I really hope we will both be able to beat T, although I fear that I have had it already too long... but still I'll continue experimenting. :) How is your development going?

      @undecided

      Thank you for your answer! May I ask, what's the thing with taking benzos? From reading posts on here it seems like it is pretty dangerous.. but what can actually happen? I used Zolpidem pretty often already, in fact I was using it more than 2 months cause I had no chance to sleep without it.. and it always reduced my T considerably and I did not feel like I was building up tolerance. So I am wondering if I can have the same effect with another medication that's not a sleeping pill.. but I would talk with a doctor about this first of course
       
    5. undecided
      Fine

      undecided Member

      Location:
      Greece
      Tinnitus Since:
      04/2014
      Cause of Tinnitus:
      Unknown.
      I'm afraid that everybody will eventually build tolerance to a benzo or a benzo-like medication.
      Keep in mind that your brain's chemistry abides to the same general principles as everyone else's on the planet but the built-up of tolerance and dependence to a certain med can be vastly different from person to person.
      If after 2 months you can still lower your t with Zolpidem using the same dose, I'd say you're one of the lucky ones.
      The only actual advice I can give is that once dependence occurs, getting off Zolpidem could be a very troubling situation.
      If your doc is trustworthy, talk to him about prolonged use of the drug (some people have been using it for decades).
      Have you tried any herbal stuff like Valerian or Passiflora just to check out if they give you the same effect (they roughly target the same receptors in the brain as Zolpidem).
      I don't wanna jinx it by saying anything else, I hope it keeps working for you.
       
    6. Emmi
      Not amused

      Emmi Member

      Tinnitus Since:
      November 2015
      Cause of Tinnitus:
      Noise Exposure
      @undecided

      true, I actually just read that I might even worsen it in the long run since the brain would produce less GABA naturally.. so I might first try to enhance GABA somehow with Yoga and herbs. (although I just can't believe that this will really work).. and thank you very much for the consideration of Valerian or Passiflora, I'll try that as well!
       
    7. undecided
      Fine

      undecided Member

      Location:
      Greece
      Tinnitus Since:
      04/2014
      Cause of Tinnitus:
      Unknown.
      Well, GABA production will probably not be affected, as Zolpidem acts on the receptors of GABA in the brain, not GABA itself. So its an issue of these damn receptors being desensitized.
      And trying to revert them to a normal state can take a long time...
       
    8. Michael Leigh

      Michael Leigh Member Benefactor

      Location:
      Brighton, UK
      Tinnitus Since:
      April /1996
      @Emmi
      Although it might not seem so, you haven’t had tinnitus a long time and I believe you have every chance of making significant improvement, with the right treatment that I have already mentioned to you. One of the biggest improvements that you can do for yourself and it won’t cost you anything, is to try and adopt a more positive outlook on life and your tinnitus. I know that it isn’t easy for I have been there but it is possible.

      If I may say so, start looking at the positive things in your life and focus on them and gradually, the negativity that is surrounding you about tinnitus will begin to lift.
      Michael
       

Share This Page

Loading...
If you have ringing ears then you've come to the right place. We are a friendly tinnitus support board, dedicated to helping you discuss and understand what tinnitus treatments may work for you.